Study: These Meds Caused the Most ER Visits for Kids

This article originally appeared here.
Study: These Meds Caused the Most ER Visits for Kids
Study: These Meds Caused the Most ER Visits for Kids

(HealthDay News) — The number of pediatric emergency department visits for medication exposures in children aged ≤6 years rose during the early 2000s, peaking at 75,842 in 2010, but declined to 59,092 visits in 2013, according to findings published online September 7 in Pediatrics.

Between 2004–2013, 640,161 children aged ≤6 were seen in emergency departments for ingesting drugs. Of these, 70% were 1- or 2-year-olds, and nearly one in five were hospitalized, according to the report. Between 2010–2013, 91% of emergency department visits involved ingestion of one medicine. Nearly half involved prescription pills, tablets, or capsules. Almost a quarter involved over-the-counter pills, tablets, or capsules, lead researcher Maribeth Lovegrove, MPH, of the U.S. Centers for Disease Control and Prevention's Division of Healthcare Quality Promotion, told HealthDay. In addition, 12.4% of visits involved an over-the-counter liquid medicine, such as cough syrup.

Four medications caused 91.2% of the emergency department visits for over-the-counter liquid medication exposures; 87% children's or infants' versions, Lovegrove said. The medications were: acetaminophen (32.9% of visits); cough and cold medicines such as Robitussin and Delsym (27.5% of visits); ibuprofen (15.7% of visits); and diphenhydramine (15.6% of visits).

"In contrast, more than 260 different prescription pills, typically intended for adults, were involved in emergency department visits for unsupervised exposures in young children," Lovegrove said. The most common ones were opioids, such as buprenorphine, oxycodone, or hydrocodone. Those were involved in 13.8% of visits. They were followed by benzodiazepines, including clonazepam (Klonopin) and alprazolam (Xanax), which were involved in 12.7% of visits.

Abstract
Full Text (subscription or payment may be required)

Loading links....